Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 104, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2005, 11:14 PM EDT for Anson County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 11:14 PM EDT (03:14 UTC)
- Expired
- Jul 28, 2005, 11:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Anson County, NC
The radar
The Columbia radar (KCAE), 149 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:30 PM EDT | TSTM WND DMG | Wadesboro, NC | NUMEROUS TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 290315 SVRRAH NCC007-290345- /O.NEW.KRAH.SV.W.0104.050729T0314Z-050729T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1114 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1145 PM EDT * AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WADESBORO...MOVING NORTHEAST AT 15 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ANSONVILLE POLKTON A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3499 8022 3490 8003 3506 7994 3511 8019 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EDT, 8 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 2:30 PM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... TONIGHT... SHOWERS ACROSS WESTERN NC ARE ASSOCIATED WITH APPROACHING MID-LEVEL SHEAR AXIS AND RESULTING WEAK UPPER LEVEL DIFFLUENCE. CONVECTION EXPECTED TO BECOME MORE WIDESPREAD AND ORGANIZED AS UPPER LEVEL DYNAMICS STRENGTHENS LATE EVENING AND INTO THE OVERNIGHT HOURS AS 100KT JET STREAK EXTENDING FROM NEW ENGLAND SOUTHWEST INTO OHIO VALLEY PUSHES EAST...PLACING WESTERN SECTIONS UNDER FAVORABLE RR ENTRANCE REGION. MOISTURE THROUGH THE COLUMN WILL BE ON THE RISE AS WELL 850 ANTICYCLONE SHIFTS OFFSHORE...ALLOWING EASTERLY FEED OF ATLANTIC MOISTURE WITH PWS RISE ABOVE 2.0. MEANWHILE... DIFFERENTIAL HEATING ALONG THE CLOUD FREE AREA ACROSS THE SOUTHEASTERN PORTION OF THE STATE WHERE PRE-FRONTAL TROUGH EXISTS COULD SERVE AS A SECONDARY TRIGGER THIS EVENING. SEVERE THREAT ACROSS THIS AREA SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF HEATING...HOWEVER SEVERE THREAT ACROSS THE WESTERN HALF OF CWA COULD EXTEND BEYOND MIDNIGHT AS UPPER LEVEL FEATURE TRANSLATES NORTHEAST ACROSS THE CWA. WILL EXTEND LIKELY POPS ACROSS THE WESTERN PIEDMONT OVERNIGHT...AND A CHANCE ACROSS THE EAST HALF. WEAK SHEAR WILL SUPPORT SLOW-MOVING STORMS WITH CELL MERGES...THUS WILL HIGHLIGHT THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT. FRIDAY AND FRIDAY NIGHT...WHILE ACTUAL SFC FRONT (DEWPOINT DISCONTINUITY) REMAINS TO THE NORTH...850 FRONT/TROUGH MOVES EAST INTO THE FORECAST AREA. CLOUD COVER WILL MAKE FOR A STARK CONTRAST...WITH TEMPERATURES WITH THE NW PIEDMONT HOLDING NEAR 80...COMPARED TO AROUND 90 ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN. LIKELY POPS EXPECTED ACROSS ENTIRE CWA WITH DEEP MOISTURE...HOWEVER SEVERE POTENTIAL FROM WET MICROBURSTS MAY BE CONFINED TO EASTERN AREA WHERE HIGHEST INSTABILITY (SBCAPES 3500-4000 J/KG) IS FORECAST TO EXIST. FLASH FLOODING WILL ALSO BE A THREAT WITH THETA-E AXIS OVER THE AREA. SATURDAY AND SUNDAY...LIKELY POPS CONTINUE...HOWEVER SEVERE POTENTIAL GREATLY DIMINISHES WITH FORECAST SBCAPES DOWN TO 1000-1500 J/KG...HOWEVER CELL MERGERS WILL COULD STILL POTENTIALLY PRODUCE DAMAGING WIND GUSTS. BY SUNDAY...850 FRONT AND MID-LEVEL SHEAR AXIS SHIFTS EAST ACROSS THE COASTAL PLAIN REGION. THE UPPER LEVEL TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHERN BAHAMAS WILL NEED TO BE MONITORED AS IT COULD POTENTIALLY INTERACT WITH MID-LEVEL SHEAR AXIS LATE SATURDAY NIGHT AND INTO SUNDAY. THE UKMET AND THE NAM KEEPS THIS FEATURE JUST OFF THE COAST...WHILE THE GFS IS FURTHER INLAND...SPINNING UP A VORT. MAX OVER THE AREA. PREFERRED THE MAV MOS GUIDANCE WITH TEMPERATURES SATURDAY AND SUNDAY...WHICH IF IT VERIFIES WILL PUT THE MONTHLY AVERAGE TEMPERATURE 82.6...WHICH WILL TIE FOR THE WARMEST MONTH EVER ON RECORD. && .LONG TERM (MONDAY THROUGH THURSDAY)... SHORTWAVE TROUGH OVER THE APPALACHIANS AND SURFACE TROUGH OVER THE COASTAL PLAIN REGION WILL BE THE FOCUS FOR DIURNAL CONVECTION THROUGH THE EXTENDED FORECAST PERIOD. EASTERN AREAS WILL HAVE A BETTER CHANCE FOR PRECIP WITH LOW-LEVEL MOISTURE POOLING ALONG STALLED SURFACE BOUNDARY WITH PWS FORECAST TO REMAIN AOA 2.0 ACROSS EASTERN AREAS...COMPARED TO 1.75 ACROSS THE WEST. DIURNAL TREND OF CLOUDS AND RAINFALL WILL LIMIT EXPOSURE TO SOLAR HEATING...THUS TEMPERATURES SHOULD REMAIN IN THE NORMAL RANGE WITH HIGHS OF 86 TO 91 AND LOWS 68 TO 73. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. IF THESE STORMS MOVE INTO A TAF SITE...THEY COULD PRODUCE GUSTY WINDS. WILL INCLUDE GUSTS TO 30 KTS IN A TEMPO AT ALL SITES...BUT EVEN HIGHER GUSTS WILL BE POSSIBLE. WITH A SURFACE FRONT NEAR THE AREA AND UPPER LEVEL DIVERGENCE...THUNDERSTORMS COULD PERSIST PAST MIDNIGHT. PLENTY OF LOW LEVEL MOISTURE WILL LEAD TO LOW CLOUDS FORMING AFTER 06Z. TAFS WILL HAVE MVFR VIS AND CIGS BUT IFR CONDITIONS CANNOT BE RULED OUT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...DGS
Hazardous weather outlook, Jul 28, 5:50 AM EDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT THU JUL 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 550 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY APPROACH NORTH CAROLINA FROM THE NORTHWEST TODAY AND TONIGHT... WHILE A TROUGH OF LOW PRESSURE REMAINS OVER THE COASTAL PLAIN. STRONG HEATING... ALONG WITH INCREASING MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE AND INCREASING WINDS HIGH ALOFT... WILL LEAD TO THE DEVELOPMENT OF CLUSTERS OF SHOWERS AND THUNDERSTORMS... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BECOME STRONG OR SEVERE... ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10 PM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES OR LARGER IS ALSO POSSIBLE. ALSO... A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST OF A LINE FROM ROCKINGHAM TO ROBBINS TO HILLSBOROUGH TO ROXBORO. HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 TO 109 DEGREES THIS AFTERNOON... AS TEMPERATURES RISE INTO THE MIDDLE TO UPPER 90S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY... THEN SHOULD BECOME MORE SCATTERED FOR SUNDAY THROUGH THE END OF THE WEEK... AS THE SURFACE FRONT PROVIDING THE FOCUS FOR THE ACTIVITY WEAKENS AND DISSIPATES. SOME STORMS MAY BECOME STRONG FRIDAY AND SATURDAY... ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED AFTER 2 PM THROUGH THIS EVENING. GIH
In the hours before
Local storm report, Jul 28, 10:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL LEMON SPRINGS 35.38N 79.20W
07/28/2005 0.88 INCH LEE NC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED ON WILDLIFE ROAD.
&&
MWSSpecial weather statement, Jul 28, 10:23 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1023 PM EDT THU JUL 28 2005 NCZ021>024-038>040-073>076-290330- ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-LEE-MONTGOMERY-MOORE- ORANGE-RANDOLPH-STANLY- 1023 PM EDT THU JUL 28 2005 ...AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WESTERN PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH 1130 PM EDT... AT 1023 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT WHICH INCLUDES THE TRIAD AREA...ALBEMARLE...ASHEBORO...SANFORD...PITTSBORO AND SANFORD. SOME OF THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. ADDITIONALLY LOCALLY HEAVY DOWNPOURS COULD CAUSE SOME STREET FLOODING AND WATER OVER ROADWAYS IN LOW LYING AREAS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. RA
Local storm report, Jul 28, 10:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 5 E RALEIGH 35.81N 78.55W
07/28/2005 WAKE NC LAW ENFORCEMENT
NUMEROUS TREES DOWN ON US 64 EAST AND MILBURNIE ROAD NEAR
THE NEUSE RIVER.
&&
MWSSpecial weather statement, Jul 28, 10:43 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1043 PM EDT THU JUL 28 2005 NCZ083>085-290345- ANSON-RICHMOND-SCOTLAND- 1043 PM EDT THU JUL 28 2005 ...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN SECTIONS OF THE SOUTHERN PIEDMONT... AN AREA OF SHOWERS WITH STRONG THUNDERSTORMS WILL MOVE INTO RICHMOND...ANSON AND SCOTLAND COUNTIES THROUGH 1145 PM EDT... AT 1043 PM EDT...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH INTENSE LIGHTNING AND VERY HEAVY RAIN WILL MOVE INTO SOUTHERN SECTIONS OF ANSON...RICHMOND AND SCOTLAND COUNTIES WITHIN THE NEXT HALF HOUR. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... WHITE STORE WADESBORO ROCKINGHAM LAUREL HILL GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. RA
Local storm report, Jul 28, 10:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 3 S GARNER 35.65N 78.63W
07/28/2005 60 MPH WAKE NC TRAINED SPOTTER
TRAINED SPOTTER MEASURED A 60 MPH GUST AT TEN-TEN AND
HOLLAND CHURCH RD AT 1035 PM AS GUST FRONT PASSED. A GUST
OF 57 WAS MEASURED AT 1037 PM.
&&
MWSSpecial weather statement, Jul 28, 10:54 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1054 PM EDT THU JUL 28 2005 NCZ086-088-290400- HOKE-CUMBERLAND- INCLUDING THE CITIES OF...RAEFORD...FAYETTEVILLE 1054 PM EDT THU JUL 28 2005 A LINE OF STRONG THUNDERSTORMS OVER CENTRAL HOKE COUNTY WILL BE SPREADING EAST INTO WESTERN CUMBERLAND COUNTY BY 1115 PM. HEAVY RAIN...STRONG GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING MAY BE EXPECTED OVER FORT BRAGG...SPRING LAKE AND FAYETTEVILLE THROUGH AROUND MIDNIGHT. UP TO 2 INCHES OF RAIN ARE POSSIBLE...POSSIBLY CAUSING SOME MINOR FLOODING ON ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 47 min |
| Jul 28, 8:33 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 51 min |
| Jul 28, 8:44 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 46 min |
| Jul 28, 9:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 29 min |
| Jul 28, 9:18 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 27 min |
| Jul 28, 9:44 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 46 min |
| Jul 28, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 64 min |
| Jul 28, 10:29 PM EDT | Flash Flood Warning | RAH | Wake | 2 hr |
| Jul 28, 11:39 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 36 min |
| Jul 29, 12:26 AM EDT | Severe Thunderstorm Warning | RAH | Warren | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.